Thunderstorm Wind, Van Buren
- When
- July 10, 1:50 PM CST
- Where
- Van Buren County, 2.54 mi NNW of Woolum
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- CoCoRaHS
- Coordinates
- 35.734, -92.688
An observer estimated winds of 65 mph.
Hot, humid weather prevailed over Arkansas on the 10th. The approach of a cold front triggered the development of several severe storms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Hot, humid weather prevailed over Arkansas on the 10th. The approach of a cold front triggered the development of several severe storms during the afternoon and evening. The front was making its way though the state on the 11th, triggering a few severe storms in the southern half of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 10, 10:37 AM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 1137 AM CDT WED JUL 10 2013 .UPDATE... THE COLD FRONT CONTINUES TO MOVE THROUGH SOUTHERN MISSOURI LATE THIS MORNING. A FEW LIGHT SHOWERS HAVE BEEN NOTED IN NORTHEAST SECTIONS. WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON WITH BEST CHANCES CENTRAL AND SOUTH. INCREASED MAXIMUM TEMPERATURES A COUPLE OF DEGREES BASED ON OBS AND TRENDS. QUITE A BIT OF CLOUD COVER IS OVER THE NORTH FROM THE THUNDERSTORMS IN MISSOURI. && .PREV DISCUSSION... /ISSUED 637 AM CDT WED JUL 10 2013/ AVIATION... PREVALENT VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. CONVECTION IN SOUTHERN MISSOURI CONTINUES TO SLOWLY MOVE SOUTH AHEAD OF A FRONTAL BOUNDARY. THIS WILL DIMINISH SOMEWHAT IN THE NEXT FEW HOURS... BUT ADDITIONAL DEVELOPMENT WILL BE POSSIBLE LATER THIS MORNING AND INTO THE AFTERNOON HOURS. AT THIS POINT...HAVE CONTINUED TO MENTION VCTS IN THE NORTHERN SITES...BUT AS FOR THE CENTRAL AND SOUTH... NOT TOO CONFIDENT YET IF PRECIP WILL BE SEEN AT ALL...GIVEN THE EXPECTED SCATTERED NATURE OF THE PRECIP LATER TODAY. TAFS ALREADY OUT. PREV DISCUSSION... /ISSUED 331 AM CDT WED JUL 10 2013/ SHORT TERM...TODAY THROUGH SATURDAY NIGHT CONVECTION WAS ONGOING ACROSS PARTS OF SOUTHERN/CENTRAL MISSOURI EARLY THIS MORNING. FURTHER NORTH A FRONTAL BOUNDARY STRETCHED ACROSS NORTHERN KANSAS AND UP INTO SOUTHEASTERN IOWA. THE FORECAST TODAY IS SOMEWHAT TRICKY AS A RESULT OF THESE TWO FEATURES. THE ONGOING CONVECTION HAS SENT OUT SOME OUTFLOW BOUNDARIES THAT SHOULD WORK INTO NRN ARKANSAS BY MID MORNING. THE 4KM WRF AND ALSO THE RAPID REFRESH RUC SUGGEST THESE BOUNDARIES WILL LIKELY BE A FOCUS FOR MIDDAY AND AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY SOUTH OF THE I-40 CORRIDOR. HOWEVER THE FRONTAL BOUNDARY WILL MOVE IN DURING THE EVENING HOURS...UPON WHICH THE MORE COARSE MODELS SUGGEST WILL BE MORE DOMINANT SHOWER/THUNDERSTORM ACTIVITY. TRENDED THE FORECAST IN THE DIRECTION OF THE FORMER...WITH SLIGHTLY COOLER /WE ARE TALKING ABOUT 1-2 DEGREES HERE/ AFTERNOON HIGHS UP NORTH THAN GUIDANCE SUGGESTS...AND PLAYED RAIN CHANCES TOWARDS THE SOUTHERN ISOLD TO SCT VARIETY INSTEAD OF CONVECTION BEING TIED TO THE FRONT. THAT SAID...DID LEAVE SLIGHT CHANCES IN THE NORTH THROUGH THE DAY AND INTO TONIGHT TO ACCOUNT FOR CONVECTION ALONG THE FRONT. OTHERWISE...NOT MUCH TO TALK ABOUT IN THE EXTENDED. THE AFOREMENTIONED FRONT WILL PUSH WELL INTO THE STATE BY THURSDAY. UPPER LEVEL HIGH PRESSURE SITUATED OVER THE PLAINS WILL BECOME HIGHLY AMPLIFIED BY LATE THURSDAY. LEFT SOME SLIGHT RAIN CHANCES OVER THE FAR SOUTH AND FAR SOUTHWEST PARTS OF THE FORECAST AREA THU AND FRI AFTERNOONS. THERE IS SOME QPF SIGNAL IN NUMERICAL MODELS BOTH DAYS IN THOSE REGIONS...WHICH SEEMS REASONABLE. TEMPERATURES WILL NOT COOL DOWN MUCH IN THE SOUTHWEST...BUT HIGHS IN THE NORTHEAST BY FRIDAY WILL LIKELY NOT REACH 90 DEGREES. HOWEVER DRIER AIR WILL FILTER IN ACROSS ARKANSAS SO EVEN WITH HIGHS IN THE LOW 90S ACROSS THE SOUTHWEST HALF OF THE STATE...THERE WILL BE SOME RELIEF FROM THE HOT AND MUGGY CONDITIONS HEADING INTO THE WEEKEND. LONG TERM...SATURDAY NIGHT THROUGH TUESDAY THE LONG TERM OFFERS AN ODD SYNOPTIC SETUP FOR JULY. AT THE BEGINNING...THE RETROGRADING CUTOFF LOW WILL BE MOVING INTO COASTAL TEXAS...WITH AN ELONGATED UPPER RIDGE SETTING UP OVER THE PLAINS. THE AFOREMENTIONED LOW WILL BRING MOISTURE UP INTO THE REGION...AND WITH IT A CHANCE OF SHOWERS/STORMS EACH DAY...WHICH SHOULD MOSTLY BE DIURNALLY DRIVEN. WILL CONTINUE TO KEEP RAIN CHANCES SMALL TO ACCOUNT FOR UNCERTAINTIES WITH THIS SETUP. IF YOU CAN BELIEVE YOUR EYES...THE EXACT SAME THING LOOKS TO HAPPEN BY LATE MONDAY INTO TUESDAY...AS THE MODELS ADVERTISE ANOTHER CUTOFF UPPER LOW FORMING AND RETROGRADING TOWARD THE MID SOUTH REGION. THIS WILL BRING A REINFORCING SHOT OF AT LEAST SMALL RAIN CHANCES TO END THE PERIOD. INITIALLY...TEMPERATURES WILL BE A LITTLE BELOW SEASONAL AVERAGES DUE TO EASTERLY SURFACE FLOW. BY MONDAY AND TUESDAY...TEMPERATURES WILL BE A BIT WARMER...BUT WILL BE KEPT IN CHECK BY CLOUD COVER ASSOCIATED WITH THE UPPER LOWS. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 96 74 90 67 / 20 20 10 10 CAMDEN AR 97 76 95 72 / 30 30 20 20 HARRISON AR 96 73 90 66 / 20 20 10 10 HOT SPRINGS AR 98 77 95 72 / 30 30 20 10 LITTLE ROCK AR 98 77 95 70 / 30 30 20 10 MONTICELLO AR 96 76 94 72 / 30 30 20 10 MOUNT IDA AR 97 77 94 71 / 30 30 20 10 MOUNTAIN HOME AR 97 72 90 66 / 20 20 10 10 NEWPORT AR 96 74 90 67 / 20 20 10 10 PINE BLUFF AR 97 76 94 70 / 30 30 20 10 RUSSELLVILLE AR 97 76 95 71 / 30 20 20 10 SEARCY AR 97 75 92 68 / 30 20 10 10 STUTTGART AR 97 76 93 69 / 30 30 20 10 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && 51
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 434 AM CDT WED JUL 10 2013 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 434 AM CDT WED JUL 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SMALL RAIN CHANCES TODAY AND TONIGHT...HOWEVER MOST LOCATIONS WILL REMAIN DRY. THE DRY WEATHER OVER THE LAST FEW WEEKS HAS CREATED AN ENHANCED FIRE DANGER OVER THE REGION. THOUGH SHOWERS AND THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD... A FEW COULD BECOME STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS THIS AFTERNOON AND EVENING. THERE IS AN ISOLATED POSSIBILITY OF A BRIEF SEVERE STORM...WHICH WOULD BE MOST LIKELY NORTH OF INTERSTATE 40. HEAT AND HUMIDITY WILL CONTINUE...WITH HIGH TEMPERATURES THIS AFTERNOON IN THE MID AND UPPER 90S...AND AFTERNOON HEAT INDEX VALUES RANGING FROM 100 TO NEAR 105 DEGREES IN MUCH OF THE AREA. USE CAUTION IF WORKING OUTSIDE. TAKE FREQUENT BREAKS...AND WEAR LIGHT COLORED CLOTHING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY THROUGH TUESDAY...THERE WILL BE CONTINUED SMALL CHANCES OF SHOWERS AND THUNDERSTORMS IN PORTIONS OF ARKANSAS...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THOUGH WARM TEMPERATURES WILL CONTINUE...HUMIDITY WILL NOT BE AS OPPRESSIVE. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 57
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 212 PM CDT WED JUL 10 2013 ARZ043-044-101955- PULASKI AR-SALINE AR- 212 PM CDT WED JUL 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE AND CENTRAL PULASKI COUNTIES UNTIL 300 PM CDT... AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 2 MILES WEST OF CHENAL VALLEY...OR 5 MILES WEST OF WEST LITTLE ROCK...MOVING SOUTH AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WEST LITTLE ROCK... CHENAL VALLEY... FERNDALE... THIS INCLUDES INTERSTATE 430 BETWEEN MILE MARKERS 3 AND 8. && IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE STORM PASSES. LAT...LON 3470 9236 3469 9259 3482 9257 3484 9242 TIME...MOT...LOC 1912Z 352DEG 4KT 3478 9250 46
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 214 PM CDT WED JUL 10 2013 ARZ041-101945- MONTGOMERY AR- 214 PM CDT WED JUL 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONTGOMERY COUNTY UNTIL 245 PM CDT... AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF NORMAN...OR 11 MILES SOUTHWEST OF MT IDA...MOVING SOUTH AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... NORMAN... HOPPER... FANCYHILL... BLACK SPRINGS... && IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE STORM PASSES. LAT...LON 3435 9362 3435 9379 3445 9380 3447 9367 TIME...MOT...LOC 1914Z 340DEG 4KT 3441 9374 46
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 223 PM CDT WED JUL 10 2013 ARZ041-101955- MONTGOMERY AR- 223 PM CDT WED JUL 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL 300 PM CDT... AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF ODEN...OR 10 MILES NORTHWEST OF MT IDA...MOVING SOUTH AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MT IDA... ODEN... MAULDIN... SIMS... PENCIL BLUFF... GIBBS... && IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE STORM PASSES. LAT...LON 3454 9357 3452 9382 3470 9385 3474 9363 TIME...MOT...LOC 1923Z 347DEG 7KT 3466 9372 46
The Little Rock radar (KLZK), 107 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
10 thunderstorm wind, 3 lightning, 2 hail. Local standard time, as filed.
An observer estimated winds of 65 mph.
Lightning struck a mobile home near Royal, starting a fire. The home suffered considerable damage.
Lightning started a brush fire.
Lightning struck a tree on Horseshoe Mountain in Lake Catherine State Park. Slightly more than an acre burned. A downpour associated with the storm helped to extinguish the fire.
Much of the metal roof was peeled off of a building.
Trees and power lines were blown down in the Center Ridge area. About 2,000 electric customers lost power.
A barn was blown onto Vernon Harvey Rd., pulling down some power lines.
Some small trees were blown down.
A spotter estimated winds at 60 mph.
Trees were blown down.
Trees and power lines were blown down. Approximately 17 houses were damaged by falling trees. Of this number, two houses had substantial damage. Around 2,000 electric customers lost power. In some cases, it took more than 24 hours before power was restored.
A few houses sustained minor damage due to falling trees and an abandoned chicken house was destroyed.
Power lines, electrical poles, and trees were blown down. A radio tower was knocked down, falling onto a fire station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452226, 452232, 452244, 452247, 452249, 458748, 452228, 452234, 452235, 452236, 452238, 452239, 452242, 458749, 452240.